New Jersey, 2019

Damaging Winds in New Jersey, July 2, 2019

July 2, 2019 · NWS PHI · 6 events in 3 counties and zones

A warm and humid air mass combined with an approaching trough led to thunderstorm development over interior parts of the mid-Atlantic, with storms gradually propagating eastward. While a lack of wind shear limited the extent of severe weather, some storms did still become strong to severe and produced pockets of damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm and humid air mass combined with an approaching trough led to thunderstorm development over interior parts of the mid-Atlantic, with storms gradually propagating eastward. While a lack of wind shear limited the extent of severe weather, some storms did still become strong to severe and produced pockets of damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 2:35 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 2:35 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
335 PM EDT Tue Jul 2 2019

.SYNOPSIS...
High pressure will drift eastward throughout the remainder of the
day as thunderstorms associated with a weak cold front move
southward across the forecast area. This front will stall south of
the area Wednesday as high pressure settles overhead. The front will
lift northward as a warm front Friday ahead of another wave of low
pressure. This low will drag a cold front across the region Saturday
and Sunday followed by a developing ridge of high pressure into next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A surface trough extended across northern Pennsylvania at mid
afternoon. The feature will sink southward and into our region for
tonight.

Scattered showers and thunderstorms will be on the increase in
Pennsylvania and northern New Jersey during the balance of the
afternoon and into the early evening. The main area of showers and
thunderstorms is forecast to develop in western and central
Pennsylvania before moving southeastward this evening. It should
pass across southeastern Pennsylvania, the upper Delmarva and
southern New Jersey after dark. Precipitable water values will be in
excess of 2 inches, so we have included the mention of heavy rain.
Also, the Storm Prediction Center continues to have our region under
a marginal risk for severe weather.

Conditions will remain warm and muggy for tonight. Lows should be
mostly in the upper 60s and the lower 70s. A west wind around 5 to
10 MPH is forecast to become light and variable.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Hot humid weather is expected for Wednesday. Temperatures will be
similar to those of today. However, dew point readings should climb
solidly into the upper 60s and the lower 70s.

The surface trough is anticipated to remain in our region, providing
a trigger for another round of scattered showers and thunderstorms,
mainly in the afternoon. The potential for any organized convection
seems small with only limited wind shear.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
No significant changes to the extended. The cold frontal boundary
will stay to our south through the day Thursday, then begin to lift
northward across the CWA Friday as a warm front. An area of low
pressure tracking across Canada will push a cold front through the
area Saturday night, ushering in drier air to close out the weekend
and start the next workweek.

High pressure will keep the stalled front to our south through
Independence Day, helping to keep us dry for the most part. A few
showers and thunderstorms are possible for the southern half of the
area into Delmarva during the morning hours, but greater coverage of
storms should hold off until the afternoon as the stalled stationary
front slowly begins to turn warm front and lifts northward toward
the CWA. Highs will be warm but not oppressive for this time of the
year in the upper 80s to low 90s.

A progressive mid-level shortwave trough will near the Ohio River
Valley by Friday, helping to lift the stalled front northward as a
warm front. This will serve as a focal mechanism for lift, thus,
helping to initiate showers and thunderstorms through the day.
Increased precipitation and cloud coverage will likely hold back
temperatures, keeping highs  in the upper 80s.

As the low lifts northeastward into southern Canada, a cold front
will struggle to move eastward. Thus, widespread showers and
thunderstorms look likely for the day Saturday. With abundant
moisture (PWATS above 2 inches) we will need to monitor the chance
for possible flooding, especially for areas that see multiple rounds
of rainfall. Otherwise, a warm and muggy day with highs near 90 for
most of the area.

Slightly cooler Sunday through Tuesday behind the front with highs
in the upper 80s. We should remain dry, though will keep a slight
chance for shower and thunderstorms each day, mostly diurnally
driven. Diffluent flow aloft will help support uplift as well,
though other large-scale forcing will be absent.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mainly VFR. However, scattered showers and thunderstorms
will affect our TAF sites before 06Z and they should briefly reduce
conditions to MVFR or IFR. West wind 5 to 10 knots becoming variable
6 knots or less.

Wednesday...Mainly VFR. Scattered showers and thunderstorms in the
afternoon. Northwest wind 5 to 10 knots.

Outlook...

Thursday...VFR expected, although lower restrictions possible with
afternoon showers and thunderstorms. Light and variable winds in the
morning turning easterly from 5 to 10 knots later in the day.

Friday...VFR expected, although lower restrictions possible with
scattered showers and thunderstorms in the afternoon. Southeasterly
winds 5 to 10 knots.

Saturday...VFR expected with possible lower restrictions with
showers and thunderstorms. Southwesterly winds 5 to 10 knots.

Sunday...VFR expected except lower restrictions with showers and
thunderstorms. Northerly winds 5 to 10 knots over land and
northeasterly winds 10 to 15 knots along the coast with gusts up to
20 knots.

&&

.MARINE...
A southwest wind around 10 knots this evening is forecast to become
west to northwest late tonight. A variable wind 10 knots or less on
Wednesday morning is expected to become southeast in the afternoon.
Waves on our ocean waters should range from 2 to 3 feet. Waves on
Delaware Bay will likely be 2 feet or less.

Outlook...

Thursday...sub SCA conditions with easterly winds 5 to 10 knots and
gusts to 15 knots. Seas 1 to 2 feet.

Friday...sub SCA conditions expected with southeasterly winds near
10 knots and gusts up to 15 knots. Seas 1 to 3 feet.

Saturday...sub SCA conditions expected. South-southwesterly winds
from 10 to 15 knots and gusts potentially to 20 knots along the
Atlantic zones and winds closer to 10 knots over the Delaware Bay.
Seas 2 to 4 feet.

Sunday...generally sub-SCA conditions expected. Southwesterly winds
turning more northerly from 10 to 15 knots with gusts up to 20
knots. Seas 1 to 3 feet.

Rip Currents...

We will continue with a moderate risk for the development of
dangerous rip currents into this evening along the New Jersey coast.
The is a low risk at the Delaware Beaches.

The wind direction is forecast to be variable on Wednesday morning,
becoming onshore around 10 MPH in the afternoon. Breaking waves
should be 2 or 3 feet. As a result, it appears as though the rip
current risk will be low on Wednesday.

&&

.TIDES/COASTAL FLOODING...
The astronomical high tides associated with the new moon will remain
elevated for the next few days. Spotty minor flooding is possible
around the times of high tide. We are keeping an eye on Thursday
evening's high tide. An onshore flow is expected for Thursday and it
may cause enough minor flooding on Thursday evening to warrant an
advisory.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...Iovino
Short Term...Iovino
Long Term...Davis
Aviation...Davis/Iovino
Marine...Davis/Iovino
Tides/Coastal Flooding...
Hazardous weather outlook, Jul 2, 2:40 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 PM EDT Tue Jul 2 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
031945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
340 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey and southern New
Jersey.

.DAY ONE...This afternoon and tonight.

There is the potential for marginal gusty winds and heavy rainfall
with showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-031945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
340 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents at New Jersey beaches today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-031945-
Delaware Beaches-
340 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-031945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007-PAZ054-055-060>062-070-071-101>106-031945-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
340 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania, northeast Pennsylvania and southeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is the potential for marginal gusty winds and heavy rainfall
with showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 2, 4:39 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
539 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     EFFORT                  40.94N 75.44W
07/02/2019  E50 MPH          MONROE             PA   TRAINED SPOTTER

&&

JEO

The radar

The Philadelphia radar (KDIX), 51 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
July 2, 4:54 PM EST
Where
Monmouth County, 0.53 mi E of Shrewsbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.320, -74.060

A tree was uprooted in Shrewsbury. Time estimated from radar.

Thunderstorm Wind, Monmouth

When
July 2, 4:57 PM EST
Where
Monmouth County, 0.53 mi E of Red Bank
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.330, -74.060

Trees and wires down. Time estimated from radar.

Thunderstorm Wind, Monmouth

When
July 2, 4:58 PM EST
Where
Monmouth County, 0.87 mi SE of Shrewsbury
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.310, -74.060

Photo and video of a tree split with part of it falling on a car. Time estimated by radar.

Thunderstorm Wind, Hunterdon

When
July 2, 5:43 PM EST
Where
Hunterdon County, 0.52 mi E of Glen Gardner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.700, -74.940

Tree reported down on NJ-31.

Thunderstorm Wind, Hunterdon

When
July 2, 5:52 PM EST
Where
Hunterdon County, 0.87 mi SW of Annandale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.640, -74.880

Tree down on wires with an electrical fire.

Thunderstorm Wind, Mercer

When
July 2, 6:26 PM EST
Where
Mercer County, 0.69 mi N of Princeton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.360, -74.670

Wires down near Princeton. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832555, 832556, 832558, 832559, 832560, 832561.